Format

Send to

Choose Destination
See comment in PubMed Commons below
Aust N Z J Psychiatry. 2001 Jun;35(3):315-21.

'Why getting fat, Doc?' Weight gain and psychotropic medications.

Author information

1
Mood Disorders Unit, The Villa, Prince of Wales Hospital, Randwick, NSW, Australia. g.malhi@unsw.edu.au

Abstract

OBJECTIVES:

Weight gain associated with the use of psychotropic medications is a common clinical problem that is of particular importance because of its effects on the general health of psychiatric patients and their compliance with treatment. This paper aims to explore this issue and discuss the mechanisms of weight gain and methods of prevention.

METHOD:

A literature review (Index Medicus/Medline) was carried out as well as a review of other relevant papers and data known to the authors.

RESULTS:

Significant weight gain may result in considerable morbidity. The majority of psychotropic medications are associated with weight gain, however, the mechanisms of weight gain are often complex and poorly understood.

CONCLUSION:

Clinically, weight gain can be anticipated and often managed with some success in the majority of psychiatric patients with simple but relatively effective measures. It is important for clinicians to be aware of this common clinical problem and educate patients from the outset, monitoring them regularly and intervening when necessary.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center